Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept Side Effects



My 87-year-old mother started Aricept 5 mgs. After 2 weeks the dosage was increased to 10 mgs. After being on the 10 mgs. for approximately 8 days, she complained of "not feeling right", no energy, no appetite, nausea. She can`t explain how she feels, just not like herself and today she became tearful. I realize this may be a side effect from the Aricept, but she has felt like this for 4 days now. How long does it take to develop side effects from Aricept and do the side effects usually subside?


The side effects from Aricept can arise quickly, even on the day of the dose increase, and should also resolve fairly quickly. I would recommend that you notify the prescribing physician of this, because I agree that it very well could be due to Aricept. I suspect that the tearfulness is most likely secondary to feeling lousy from the other side effects. In my experience, if the 5mg was tolerated well, the symptoms should resolve with a decrease back to 5mg until you can see the physician again and decide on a future plan.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

David Q Beversdorf, MD David Q Beversdorf, MD
Assistant Professor of Clinical Neurobehavior and Neurology
College of Medicine
The Ohio State University